1. This patient has diabetic ketoacidosis (DKA). Her labs would probably indicate:
Serum glucose will probably be over 300mg/dL
Osmolarity would most likely be high if the patient is dehydrated from polyurea caused by the hyperglycemia. Hyperglycemia itself is a hyperosmotic state. It’s possible that this high blood suger could try to pull fluids from cells, creating an almost isotonic state in the early stages of DKA. In other words, this may not be the best indicator of what is actually going on…it can be variable. Serum acetone would be high due to the production of ketone bodies (from breakdown of fatty acids for energy)
BUN: (increased) > 20mg/dL due to dehydration status
Arterial PH: low due to current state of acidosis.
Arterial PCO2 would be high. This would stimulate Kussmaul respirations to exhale accumulation of CO2. If this kind of breathing continues it can result in respiratory alkalosis (overcorrection). This situation is a medical emergency because these changes lead to imbalances in blood PH and electrolyte loss. If potassium levels rise, it can effect the heart, causing dysrhythmias. The brain is not getting needed glucose..This can lead to shock, coma and death. 2. The nurse should initially give this patient an IV isotonic solution (normal saline) to replace fluid loss. This should then be followed with .45% saline to replace intracellular fluids. When glucose levels are at 250mg/dL, the nurse will give dW5/.45 nl. Saline. This fluid replacement should be tiered as mentioned to avoid too rapid a shift in osmolarity or hypoglycemia. In addition to this, the patient should be given continuous IV regular insulin. In the beginning, an IV bolus may be needed to get the patient’s blood sugar normalized (IV insulin dose per doctor’s order).
3. Cardiac monitoring for this patient is needed due to the fluid and electrolyte imbalance that has occurred....